Health risks of using bodybuilding supplements

As tempting as it may be, using bodybuilding supplements to achieve the look of a muscular physique is being discouraged by the U. S. Food and Drug Administration (FDA).  A recent consumer safety release by the FDA found that bodybuilding supplements containing steroids or steroid-like substances have been linked to severe health risks, including injury to the liver.

597230234

Bodybuilding products are sold both in retail stores and also online.  Many of them are labeled as “dietary supplements” when in fact most are not a dietary supplement at all.  In reality, they have been illegally marketed without the approval of the FDA which has not reviewed these products for their safety, effectiveness, or quality.   

These products capture consumer’s interest by promising boosting of muscle mass as an alternative to anabolic steroids.  The advertisers promoting these products make claims that the bodybuilding supplements contain active ingredients that will enhance or diminish androgen, estrogen, or progestin-like effects in the body.  In actuality, they do contain anabolic steroids or steroid-like substances, or synthetic hormones related to the male hormone, testosterone. 

The FDA reviewed hundreds of adverse event reports made to the FDA from July 2009 through December 2016.  Thirty-five reports showed serious liver damage had occurred. Besides damage to the liver, other serious reactions included development of severe acne, hair loss, altered mood, irritability, increased aggression, and depression.  In addition, life-threatening conditions have also been associated with these supplements which include kidney damage, heart attack, stroke, pulmonary embolism (blood clots in the lungs), and deep vein thrombosis (blood clots occurring in veins deep in the body).

As a result of these bodybuilding products containing potentially harmful ingredients, the companies selling them are breaking the law by exploiting these products to consumers.  Consumers who do not understand the risks are being put in harm’s way by using these dangerous substances believing them to have a miraculous effect on their body.  Some users of these products may use multiple products including stimulants or products providing false assurances that the live will not be harmed, to see better results.  All this does is further put consumers at an even greater risk for serious and life-threatening reactions.

What should consumers do?

There are several steps a consumer can do who may currently be using a body building supplement:

·      Anyone using bodybuilding products claiming to contain steroids or steroid-like substances should stop taking them immediately.  There can lead to potentially serious health risks by continuing to do so.

·      If you are not certain about the ingredients in a product, consult with your health care provider about any bodybuilding product or ingredients they contain.

·      If you are experiencing symptoms possibly associated with these products, talk to your health care provider right away.  These symptoms include nausea, weakness or fatigue, fever, abdominal pain, chest pain, shortness of breath, jaundice or brown or discolored urine.